Alert archive / Missouri / Tornado Warnings in 2019

Tornado Warning 40, NWS Paducah, KY

May 29, 2019Scott County, Stoddard County, Missouri

NWS Paducah, KY issued this tornado warning at May 29, 2019, 7:15 PM CDT for Scott County, Stoddard County, Missouri. It was in force for 18 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2019, 7:15 PM CDT (00:15 UTC)
Expired
May 29, 2019, 7:33 PM CDT
In force
18 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Scott County, MO, Stoddard County, MO

The radar

The Paducah radar (KPAH), 80 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 7:25 PM CDTTSTM WND DMGOran, MOTREES DOWN ACROSS THE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.3 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2019-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2019-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2388 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

301 
WFUS53 KPAH 300015
TORPAH
MOC201-207-300045-
/O.NEW.KPAH.TO.W.0040.190530T0015Z-190530T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Paducah KY
715 PM CDT Wed May 29 2019

The National Weather Service in Paducah has issued a

* Tornado Warning for...
  Southwestern Scott County in southeastern Missouri...
  Northeastern Stoddard County in southeastern Missouri...

* Until 745 PM CDT.
    
* At 715 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Bell City, or near Oran, moving northeast at 45
  mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Oran, Morley and Hay-Wood City around 725 PM CDT.
  Benton around 730 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Lambert, Vanduser and Blodgett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3692 8972 3704 8981 3715 8962 3702 8946
TIME...MOT...LOC 0015Z 236DEG 40KT 3700 8973 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

JGG
1 follow-up statement
065 
WWUS53 KPAH 300033
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
733 PM CDT Wed May 29 2019

MOC201-207-300042-
/O.CAN.KPAH.TO.W.0040.000000T0000Z-190530T0045Z/
Scott MO-Stoddard MO-
733 PM CDT Wed May 29 2019

...THE TORNADO WARNING FOR SOUTHWESTERN SCOTT AND NORTHEASTERN
STODDARD COUNTIES IS CANCELLED...
    
The area of rotation on radar has weakened as of 732 pm. A severe 
thunderstorm warning remains in effect for the area. Remain alert 
for changing conditions and additional warnings.

LAT...LON 3692 8972 3704 8981 3715 8962 3702 8946
TIME...MOT...LOC 0030Z 236DEG 40KT 3711 8952 

$$

JGG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 29, 3:30 PM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, May 29, 3:30 PM CDT, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
330 PM CDT Wed May 29 2019

.SHORT TERM...(Tonight through Friday night)
Issued at 250 PM CDT Wed May 29 2019

Still looking as though we will be dealing with some severe storm
potential into the early evening hours. One area of focus this
afternoon has been along old outflow boundary (from AM convective
complex) over southern portions of wrn KY. Very unstable
conditions are in place over all of the quad state region with
SBCAPES now running 3000-4000 J/KG. Lower level (0-3 km) shear has
been rather low up to this point, but the e-w orientation of the
outflow boundary has sent cells on a rather deviant motion
relative to the mean flow, thus maximizing any available effective
shear.

Effective shear values are now running back up around 40 kts over
much of the region, more than enough to sustain organized deep
convection. With another area of storms expected to move northeast
from AR/MO late today, will definitely need to monitor for severe
potential over much of the region into the evening until we begin
to lose heating/instability with setting of the sun.

Will also need to keep an eye on the hydro aspect of the storms.
Locations up along the I-64 corridor from IL into sw IN received
quite a bit of flooding this morning, with a few locations
reporting 4-5 inches of rainfall along the Wabash River Valley.
Some of the 12Z CAMS are pointing to another round of convection
across that area tonight, but confidence is not high enough at
this time to issue flash flood headlines. Will need to be
monitored.

Surface cold front then works it's way across the region from west
to east Thursday, as a mid level short wave sinks slowly southeast
into the mid MS River Valley. Not thinking we will be able to
destabilize very much with lots of left over clouds and sct
showers/isold thunder still in the picture, so still not too high
on the chc of severe storms within the weak convergence zone along
the front.

The front should move off to the east on Thursday night and
Friday, allowing high pressure to press southeast toward the
region within the developing nw flow aloft. Should serve to dry
things out and bring in lower humidity, along with cooler/more
seasonable late Spring temperatures.

.LONG TERM...(Saturday through Wednesday)
Issued at 330 PM CDT Wed May 29 2019

In the extended forecast period, the PAH forecast area will
generally be under northwesterly flow aloft, with a persistent
vortex near Hudson Bay for most of the period. The ECMWF/CMC
depicted mid level shortwave energy coming around the southwest side
of the Canadian low as two separate impulses, while the GFS did not
have the northern one (shown moving along the Canadian border).
Nevertheless, model consensus, with slight timing differences,
appeared to indicate the leading edge of a slightly cooler airmass
will pass through our region by early Sun. As a result, isolated to
scattered showers and tstms are forecast ahead of this feature,
mainly Sat night.

The rest of the weekend, and Mon look dry for the most part, but by
Mon night/Tue, the likelihood of more convective activity should
start increasing from the west as low level winds begin to gain a
southerly component and a surface warm front approaches. However,
the medium range models do have some timing differences for the
startup of the initial band of pcpn, and any additional pcpn that
may occur into midweek. For now, the best PoPs will be Wed
afternoon. Temps through the period are expected to be near
seasonable averages.

&&

.AVIATION...
Issued at 123 PM CDT Wed May 29 2019

A lull in shower and tstm activity will continue in most areas for
the afternoon, accompanied by sunshine and gradually increasing
cumulus development. Parts of western KY will still have some shower
and tstm activity this afternoon. Shower and tstm activity and cigs
are expected to increase from the west by evening. VFR conditions
are generally expected outside of convective activity through the
evening and overnight, but cigs are forecast to drop to MVFR by
daybreak Thu as a a surface cold front begins to move southeastward
across the region. Southwesterly winds generally less than 20 knots
will begin a shift to the west after daybreak Thu.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...GM
LONG TERM...DB
Hazardous weather outlook, May 29, 3:40 PM CDT, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
340 PM CDT Wed May 29 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-302045-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
340 PM CDT Wed May 29 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Scattered strong to severe thunderstorms will be possible for
awhile this evening. Large Hail and Damaging Winds are the
primary hazards, but an isolated tornado cannot be ruled out.
Locally heavy rain and frequently lightning will also occur with
these thunderstorms and may cause localized flooding.

Please refer to the latest river flood warnings and statements
for details on river flooding across the region.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An isolated strong thunderstorm cannot be ruled out through
midday on Thursday over the southwest Indiana and the Pennyrile
region of west Kentucky.

Thunderstorms are forecast Saturday and again on Tuesday. It is
too early to determine whether these storms may reach severe
limits.

Please refer to the latest river flood warnings and statements
for details on river flooding across the region.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation may be needed later today and tonight.

In the hours before

Local storm report, May 29, 6:59 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
659 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     DONIPHAN                36.62N 90.82W
05/29/2019                   RIPLEY             MO   LAW ENFORCEMENT

            MANY TREES DOWN THROUGHOUT THE COUNTY.
            NUMEROUS POWER OUTAGES AS WELL. TIME
            ESTIMATED BY RADAR.

&&

SP
Local storm report, May 29, 7:00 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
700 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND GST     DUDLEY                  36.80N 90.09W
05/29/2019  E46 MPH          STODDARD           MO   TRAINED SPOTTER

            WIND GUST MEASURED ON HOME ANEMOMETER.

&&

RJP
Local storm report, May 29, 7:03 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
703 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     2 E FARIDEALING         36.66N 90.59W
05/29/2019                   BUTLER             MO   PUBLIC

            MEDIUM SIZED TREE BRANCHES DOWN EAST OF
            FAIRDEALING. TIME ESTIMATED BY RADAR.

&&

SP
Local storm report, May 29, 7:07 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
707 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     TSTM WND GST     DONIPHAN                36.62N 90.80W
05/29/2019  M65 MPH          RIPLEY             MO   OTHER FEDERAL

            WIND GUST MEASURED AT RAWS OBSERVATION
            STATION IN DONIPHAN.

&&

SP
Local storm report, May 29, 7:10 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
710 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     5 NNW DEXTER            36.85N 90.00W
05/29/2019                   STODDARD           MO   LAW ENFORCEMENT

            NUMEROUS TREES DOWN FROM DEXTER TO PUXICO
            DUE TO SEVERE WIND GUSTS. POWER LINES DOWN
            AS WELL.

&&

RJP
Local storm report, May 29, 7:14 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
714 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     DEXTER                  36.79N 89.96W
05/29/2019                   STODDARD           MO   EMERGENCY MNGR

            TREES DOWN ON ROADS AND HOMES IN DEXTER.

&&

RJP

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:08 PM CDTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau, New Madrid, Scott, Stoddard48 min
May 29, 7:36 PM CDTSevere Thunderstorm WarningPAHScott39 min
May 29, 7:46 PM CDTSevere Thunderstorm WarningPAHCape Girardeau29 min
May 29, 9:09 PM CDTAreal Flood WarningPAHNew Madrid12 hr
May 30, 11:34 AM CDTRiver Flood WarningPAHMississippi, New Madrid40 days

Nearby

Tornado Warnings in Missouri, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.